Argumentation Semantics for Defeasible Logic

There are no files associated with this record.

Title Argumentation Semantics for Defeasible Logic
Author Governatori, Guido; Maher, Michael J.; Antoniou, Grigoris; Billington, David
Journal Name Journal of Logic and Computation
Editor D M Gabbay
Year Published 2004
Place of publication Oxford, UK
Publisher Oxford University Press
Abstract Defeasible reasoning is a simple but efficient rule-based approach to nonmonotonic reasoning. It has powerful implementations and shows promise to be applied in the areas of legal reasoning and the modelling of business rules. This paper establishes significant links between defeasible reasoning and argumentation. In particular, Dung-like argumentation semantics is provided for two key defeasible logics, of which one is ambiguity propagating and the other ambiguity blocking. There are several reasons for the significance of this work: (a) establishing links between formal systems leads to a better understanding and cross-fertilization, in particular our work sheds light on the argumentation-theoretic features of defeasible logic; (b) we provide the first ambiguity blocking Dung-like argumentation system; (c) defeasible reasoning may provide an efficient implementation platform for systems of argumentation; and (d) argumentation-based semantics support a deeper understanding of defeasible reasoning, especially in the context of the intended applications.
Peer Reviewed Yes
Published Yes
Publisher URI
Copyright Statement The definitive publisher-authenticated version J Logic Computation 2004 14: 675-702is available online at:
Volume 14
Issue Number 5
Page from 675
Page to 702
ISSN 0955-792X
Date Accessioned 2005-03-15
Language en_AU
Faculty Faculty of Engineering and Information Technology
Subject Mathematical Logic, Set Theory, Lattices and Combinatorics
Publication Type Journal Articles (Refereed Article)
Publication Type Code c1

Show simple item record

Griffith University copyright notice